Wisconsin, 2016

Flash Flood and Hail in Wisconsin, June 9 to 10, 2016

June 9 to 10, 2016 · NWS MKX · 4 events in 3 counties and zones

A surge of warm and moist air on a low level jet stream resulted in numerous thunderstorms over southern Wisconsin. Very heavy rain resulted in flash flooding, some street flooding; in addition to some hail with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$118,000
Crop damage
$57,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A surge of warm and moist air on a low level jet stream resulted in numerous thunderstorms over southern Wisconsin. Very heavy rain resulted in flash flooding, some street flooding; in addition to some hail with the storms. The roof of a home in Oconomowoc was struck by lightning with a resultant fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 9, 2:51 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 9, 2:51 PM CST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
351 PM CDT THU JUN 9 2016

.TONIGHT...FORECAST CONFIDENCE IS MEDIUM.

The showers and isolated thunderstorms associated with 850mb warm
air advection (waa) and frontogenesis over southern WI will continue
to diminish and slide southeast. The cloud shield from these showers
kept temperatures cooler in the mid 60s today while areas north of
there were able to heat into the lower/mid 70s.

The convective allowing models (CAMs) have been amazingly consistent
in developing a line of thunderstorms over the central MKX forecast
area at 01z or 02z (8pm or 9pm) from roughly the Dells to Kenosha.
Then they gradually shift the line to the northeast as the
convection weakens.  The forcing for these thunderstorms are going
to come from the nose of the low level jet so that is why they are
going to wait until early/mid evening and develop along the 850-
700mb frontogenesis.

RAP model has elevated CAPE values of around 1000 j/kg or less this
in southwest WI evening. The bulk shear is fairly strong around 25
to 30 kt. SPC kept southern WI in the marginal risk for severe since
there will be enough elevated instability to support a few stronger
wind gusts and possible large hail.

.FRIDAY...FORECAST CONFIDENCE IS HIGH.

The 850mb warm front will lift north of the MKX forecast area by
late tonight. The surface warm front will continue to progress north
through the area during the day Friday. The capped environment will
allow for afternoon sunshine and hot temperatures. Dewpoints could
reach upper 60s for a time Friday morning, but we should mix through
the afternoon so dews could mix out to the upper 50s. Max temps
should be around 90 with a max heat index of around 94.

.FRIDAY NIGHT AND SATURDAY...FORECAST CONFIDENCE MEDIUM

Forcing and lift with the 850 mb warm advection on increasing low-
level southwest to west winds ahead of a short wave/MCV moves in
after 03Z. Will hold off PoPs for most of the area until after 03Z
then increase to likely, with an expected MCS sweeping across with
the strongest convergence at 850 mb, with some contribution from
differential CVA with a short wave/MCV riding the northern periphery
of broad 500 mb ridge that crosses southern Wisconsin overnight
Friday night.

Leaning more toward lower dew points seen on ECMWF and Canadian GEM
due to recent moist biases seen in the NAM and GFS, which cuts the
most-unstable CAPE in half to between 800 J/kg and 1000 J/kg Friday
night. Effective shear around 20 knots sufficient for organized
updrafts within the elevated convection so could see some hail
and gusty winds. SPC has portions of the northern CWA, closer to
the boundary, in a Slight Risk with the rest of the area in a
Marginal Risk.

Showers and thunderstorms taper off west to east early Saturday
morning with this initial surge, but 850 mb thermal ridge remains
over the area with a surface trough/back-door cold front sagging
south through the state. Where this trough sets up will be low-level
focus for subsequent thunderstorm development, but current
indications are it will be in central WI at 18Z and settling into
srn Wi by 00Z. The expected clouds and late afternoon showers/storms
will limit high temperatures, and with dew points around 70F will
keep Heat Index values in the mid-90s.

.SATURDAY NIGHT INTO SUNDAY...FORECAST CONFIDENCE MEDIUM

500 MB ridge amplifies and narrows through the Northern Plains
Saturday night, with the ridge axis slowly shifting towards the
western Great Lakes Sunday, pushing the track of short waves/MCVs
north of the forecast area. The narrowing ridge allows the back-door
cold front to sag from ne to sw across the forecast area Saturday
night, then stalls Sunday morning and begins to push back to the
northeast Sunday afternoon as mid-upper level ridge axes shift over
the state.

Will push PoPs out of areas late Saturday night with the front, then
bring slight chance PoPs back into the sw during the day, and spread
the slight/low chance PoPs to the northeast Sunday night. Lows in
the upper 50s to lower 60s behind the front with highs Sunday from
the mid 70s to around 80 well-inland, with easterly winds holding
readings in the upper 60s to lower 70s in the eastern third.

.LONG TERM...MONDAY THROUGH THURSDAY...FORECAST CONFIDENCE MEDIUM

Amplified 500 mb ridge breaks down with a weak short wave trough
tracking across WI Monday night, with a more vigorous trough
approaching for Tuesday night and Wednesday. Differing speeds of
these features and subsequent position of boundaries leads to
slight chance/chance PoPs through the extended. Slightly above
normal temperatures are expected Monday with near-normal readings
through the rest of the period.

&&

.AVIATION/00Z TAFS/...

Thunderstorms are expected to develop over south central and far
southeast WI early this evening, including MSN and ENW. There is
more uncertainty of development over UES and MKE and northeast.
These storms should drift to the northeast as they weaken overnight.
The best chance for strong or possibly severe storms would run from
about 00z/7 pm this evening through about 06z/ 1 am Fri.

There is potential for MVFR or lower ceilings late tonight into Fri
morning north of MSN to MKE, on the north side of the warm front.
Low cigs and vsbys are possible in any showers/storms. In addition,
the light winds and area precip should lead to areas of fog late
tonight into Friday morning, especially east of Madison.

&&

.MARINE...

Dense fog may develop over Lake Michigan as warm and moist air flows
over the relatively cool water as a warm front lifts into northern
WI and MI Friday through Saturday.

Winds and waves are expected to remain below small craft advisory
criteria into early next week.  Showers and thunderstorms are a
threat on and off into Saturday.

&&

.MKX Watches/Warnings/Advisories...
WI...None.
LM...None.
&&

TONIGHT/Friday AND AVIATION/MARINE...MRC
Friday NIGHT THROUGH Thursday...REM
Hazardous weather outlook, Jun 9, 2:55 PM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
355 PM CDT THU JUN 9 2016

WIZ046-047-051-052-056>060-062>072-102100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
355 PM CDT THU JUN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A WARM FRONT WILL STALL OVER SOUTHERN WISCONSIN AND REMAIN A
FOCUS FOR REPEATED THUNDERSTORMS DEVELOPMENT TONIGHT. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING
WIND ARE THE MAIN THREATS. SOME AREAS COULD RECEIVE SUCCESSIVE
ROUNDS OF STORMS RESULTING IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THE WARM FRONT WILL LINGER INTO FRIDAY...WITH A SLIGHT RISK FOR
SEVERE THUNDERSTORMS NORTHWEST OF A RIPON...RANDOLPH TO SPRING
GREEN LINE AND CONTINUING THE MARGINAL RISK OF SEVERE STORMS
FOR THE REST OF THE AREA FOR MAINLY FRIDAY NIGHT.

HEAT INDEX READINGS WILL RISE INTO THE MIDDLE 90S OVER SOUTH
CENTRAL WISCONSIN ON FRIDAY...AND THE LOWER TO MIDDLE 90S OVER
MUCH OF SOUTHERN WISCONSIN ON SATURDAY.

THERE WILL BE CHANCES OF THUNDERSTORMS AT TIMES SATURDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT THROUGH FRIDAY
NIGHT.

LMZ643>646-102100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
355 PM CDT THU JUN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS WITH A MARGINAL RISK OF SEVERE
STORMS. LARGE HAIL AND STRONG WINDS ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS CHANCES CONTINUE FOR FRIDAY INTO FRIDAY NIGHT WITH A
MARGINAL RISK OF SEVERE STORMS.

CHANCES OF THUNDERSTORMS WILL CONTINUE ON AND OFF THROUGH
WEDNESDAY.

DENSE FOG WILL BE POSSIBLE FRIDAY AND SATURDAY AS WARM AND HUMID
AIR FLOWS OVER THE RELATIVELY COOL WATERS OF LAKE MICHIGAN.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jun 9, 2:54 PM CST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
354 PM CDT THU JUN 9 2016

WIZ067-092130-
LAFAYETTE-
354 PM CDT THU JUN 9 2016

...A STRONG THUNDERSTORM WILL AFFECT LAFAYETTE COUNTY...

AT 353 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BELMONT...OR 7
MILES WEST OF DARLINGTON...MOVING SOUTHEAST AT 30 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DARLINGTON...SHULLSBURG...BELMONT...BENTON...SOMERS...WIOTA...
GRATIOT AND LEAD MINE.

BRIEF HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4259 9042 4268 9043 4281 9029 4281 9024
      4262 8983 4260 8984 4251 9008 4251 9031
      4258 9043
TIME...MOT...LOC 2053Z 309DEG 27KT 4271 9026

HENTZ
Special weather statement, Jun 9, 3:34 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
434 PM CDT THU JUN 9 2016

WIZ067-068-092200-
LAFAYETTE-GREEN-
434 PM CDT THU JUN 9 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAFAYETTE AND
SOUTHWESTERN GREEN COUNTIES...

AT 433 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR APPLE RIVER...OR
8 MILES SOUTHEAST OF DARLINGTON...MOVING SOUTHEAST AT 30 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOMERS...WIOTA...SOUTH WAYNE...LAMONT...BROWNTOWN...GRATIOT AND
WOODFORD.

BRIEF HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4251 9011 4255 9017 4274 9001 4251 8963
TIME...MOT...LOC 2133Z 310DEG 27KT 4258 9003

HENTZ
Special weather statement, Jun 9, 5:30 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
630 PM CDT THU JUN 9 2016

WIZ063-068-069-100000-
ROCK-GREEN-DANE-
630 PM CDT THU JUN 9 2016

...A STRONG THUNDERSTORM WILL AFFECT ROCK COUNTY...

AT 630 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER EVANSVILLE...
MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JANESVILLE...EVANSVILLE...ORFORDVILLE...FOOTVILLE...FULTON...MAGNOLIA...
AFTON...HANOVER...INDIANFORD AND COOKSVILLE.

LAT...LON 4278 8940 4290 8924 4268 8889 4250 8914
TIME...MOT...LOC 2330Z 317DEG 20KT 4279 8927

MBK
Special weather statement, Jun 9, 6:43 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
743 PM CDT THU JUN 9 2016

WIZ068-069-100115-
ROCK-GREEN-
743 PM CDT THU JUN 9 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREEN COUNTY...

AT 743 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEW GLARUS...OR
13 MILES NORTH OF MONROE...MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MONROE...NEW GLARUS...MONTICELLO...ALBANY AND JUDA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4272 8984 4281 8984 4286 8980 4286 8964
      4276 8933 4253 8952
TIME...MOT...LOC 0043Z 301DEG 21KT 4279 8974

MBK
Special weather statement, Jun 9, 6:58 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
758 PM CDT THU JUN 9 2016

WIZ068-069-100130-
ROCK-GREEN-
758 PM CDT THU JUN 9 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCK AND
SOUTHEASTERN GREEN COUNTIES...

AT 757 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BRODHEAD...
MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BRODHEAD...NEWARK AND JUDA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4250 8944 4262 8953 4269 8942 4250 8908
TIME...MOT...LOC 0057Z 316DEG 19KT 4258 8940

SPM

The radar

The Milwaukee radar (KMKX), 90 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.

Hail, Green

When
June 9, 7:15 PM CST
Where
Green County, 0.69 mi S of New Glarus
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
42.810, -89.630

Thunderstorm Wind, Jefferson

When
June 9, 11:00 PM CST to 11:30 PM CST
Where
Jefferson County, 2.03 mi NNE of Lake Koshkonong to 1.95 mi NE of Lake Koshkonong
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
42.908, -88.917

Many trees and tree branches down on Lamp Road and Blackhawk Drive. A tree fell on a car.

Flash Flood, Jefferson

When
June 10, 12:30 AM CST to 3:30 AM CST
Where
Jefferson County, 2.66 mi NE of Busseyville to 2.89 mi NE of Lake Koshkonong
Cause
Heavy Rain
Property damage
$3,000
Crop damage
$57,000
Reported by
County Official
Coordinates
42.930, -88.947

Up to 6.5 inches of rain in two hours brought flash flooding of creeks and fields in the Town of Sumner. Many roads were washed out including state highway 106 from Schwemmer Road to Kreutz Road with a foot drop off in some areas. The Becker Road bridge sustained excessive damage on the sidewalls due to large tree limbs blocking the middle of the bridge, thereby diverting water around the sides. Up to 2 feet of water was observed going over the bridge. Approximately 100 or more acres of farmland was flooded mainly near North Shore Road, High Ridge Road, and Burnham Road.

Lightning, Waukesha

When
June 10, 1:30 AM CST
Where
Waukesha County, 1.11 mi SSW of Oconomowoc
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
43.105, -88.486

The roof of a home was struck by lightning with a resultant fire. Smoke and water damage to the home is extensive. All occupants escaped safely.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629033, 647097, 647094, 629035.